Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Feb 26, 2023, 8:36 PM CST for Harper County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 26, 2023, 8:36 PM CST (02:36 UTC)
- Expired
- Feb 26, 2023, 9:00 PM CST
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 37 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 8:57 PM CST | TSTM WND GST 70 | 7 S Anthony, KS | 70 MPH WINDS REPORTED BY A STORM CHASER AS WELL AS TREE LIMBS DOWN AND DEBRIS ACROSS THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 26, 7:45 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 573 m²/s²
- 0-3 km storm-relative helicity
- 712 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
968
WFUS53 KICT 270236
TORICT
KSC077-270300-
/O.NEW.KICT.TO.W.0001.230227T0236Z-230227T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
836 PM CST Sun Feb 26 2023
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southwestern Harper County in south central Kansas...
* Until 900 PM CST.
* At 836 PM CST, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located near
Amorita, or 11 miles southeast of Hazelton, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Anthony around 900 PM CST.
Other locations impacted by this tornadic thunderstorm include
Waldron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3700 9834 3711 9828 3719 9805 3713 9795
3700 9792
TIME...MOT...LOC 0236Z 234DEG 38KT 3697 9826
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BUTLER1 follow-up statement
077
WWUS53 KICT 270251
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
851 PM CST Sun Feb 26 2023
KSC077-270301-
/O.EXP.KICT.TO.W.0001.000000T0000Z-230227T0300Z/
Harper KS-
851 PM CST Sun Feb 26 2023
...THE TORNADO WARNING FOR SOUTHWESTERN HARPER COUNTY WILL EXPIRE AT
900 PM CST...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 100 AM CST for
south central Kansas.
LAT...LON 3700 9834 3711 9828 3719 9805 3713 9795
3700 9792
TIME...MOT...LOC 0251Z 234DEG 38KT 3705 9812
$$
BUTLERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Feb 26, 5:32 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 26, 5:32 PM CST, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 532 PM CST Sun Feb 26 2023 .SHORT TERM...(This evening through Tuesday night) Issued at 332 PM CST Sun Feb 26 2023 **Significant Severe weather possible this evening and tonight** A vigorous trough is currently moving NE out of the Desert Southwest and is expected to reach the Front Range by 00z this evening. As this feature approaches, lee troughing combined with rapid sfc cyclogenesis will result in a sfc low over northwest Kansas. The low will deepen with time as it races northeast across Kansas tonight. By 12Z Monday, the low pressure system is expected to make it into the mid-Mississippi Valley. Moisture is a limiting factor today. However, several hi-res models continue to suggest appreciable moisture, mid 50s dewpoints, will arrive in a "just in time" manner by later afternoon and evening to support significant severe weather. Significant severe storms will be possible across the CWA this evening, especially across portions of south central and southeast KS. Storms will first initiate across southwest KS and Oklahoma and is expected to quickly grow upscale into a N-S oriented quasi-linear convective system (QLCS) through west-central KS and OK by early evening. As the QLCS moves across the area, severe to significant wind gusts of 65-80 mph will be possible, with even higher isolated gusts up to 90 mph possible nearest the KS/OK border and across southeast KS late tonight. A very strong low level jet will develop with upwards of 65 to 75kts at 850mb. This jet will only increase as the system moves east and will near 85kts of flow at 850mb over southeast KS toward 05z. The QLCS will be supported by the very strong shear, MUCAPE of 800- 1000j/kg, and DCAPE 900+j/g. While significant straight line winds will be the main concern this evening, mesovorticies will be possible given abundant line normal 0-3km shear, 0-3SRH of 500-700, and a narrow area of 40 to 60j/kg of 0-3CAPE. Thus, brief embedded tornadoes will be possible along the leading edge of the QLCS. Dime to quarter sized hail will also be supported. The line of storms will be moving rapidly across the forecast area, to the tune of 60-70+mph. Persons that receive a severe or tornado warning this evening will need to act very quickly given how fast storm motions are likely to be. Be sure to have multiple ways of receiving weather warnings, consider keeping volume up on mobile devices if headed to sleep before the storm passes tonight. Aside from strong winds gusts associated with the severe convection, as we get into the backside of the system/post frontal, strong non- thunderstorm winds will remain possible through tomorrow morning given both tightened sfc gradient and NW'ly 50-60kt flow at 850mb. Will keep the wind advisory going east of the KS-Turnpike this evening for strong winds that are set to develop ahead of the incoming storm system and will expand to include the rest of the CWA after 07Z to account for the strong NW/W winds non-convective winds that will come in on the back side. Moving on, trended afternoon temps up tomorrow afternoon to account for heating due to downsloping winds. Upper level flow will turn more meridional tomorrow and remain that way through mid week making for quiet weather. Late Tuesday night, a compact system will move across the Northern Plains, pushing its trailing cold front across the area with little fanfare. .LONG TERM...(Wednesday through Sunday) Issued at 332 PM CST Sun Feb 26 2023 The next notable system in the extended will dig from the Pacific Northwest into the Desert Southwest from Wednesday before translating east across Oklahoma. There is fairly decent agreement in location of the upper low between models, which would provide decent chances for seeing rain and snow across the area early Thursday through early Friday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 532 PM CST Sun Feb 26 2023 Severe squall line is expected to sweep northeastward across central and south central Kansas this evening, reaching southeast Kansas just before midnight. Main threat will be damaging winds in excess of 50 to 60 kts with some hail possible. South winds ahead of the storms and cold front will also be quite strong, as well as southwest to west winds behind the storms and front later tonight. Low level wind shear can be expected in many areas. MVFR/IFR category cigs and vsbys in and near the storms with clearing conditions to VFR later tonight into Monday. KED && .FIRE WEATHER... Issued at 332 PM CST Sun Feb 26 2023 Very high fire danger is expected late tonight across southeast Kansas and area wide for a brief period tomorrow morning, mainly due to strong west winds behind the storm system which will pass tonight. Rainfall from the tonights expected weather will limit the fire threat. Very high fire danger is possible again late afternoon Tuesday for a few hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 69 36 63 / 100 0 0 0 Hutchinson 43 67 33 63 / 100 0 0 0 Newton 45 65 35 63 / 100 0 0 0 ElDorado 45 67 37 63 / 90 0 0 0 Winfield-KWLD 46 69 38 66 / 100 0 0 0 Russell 41 63 29 63 / 90 0 0 0 Great Bend 42 65 29 64 / 90 0 0 0 Salina 44 67 31 63 / 100 0 0 0 McPherson 43 66 32 63 / 100 0 0 0 Coffeyville 48 71 39 68 / 90 0 0 0 Chanute 48 70 37 67 / 90 0 0 0 Iola 48 69 36 66 / 90 0 0 0 Parsons-KPPF 48 69 39 68 / 90 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to 9 AM CST Monday for KSZ032-033- 047>053-067-068-082-083-091-092. Wind Advisory until 9 AM CST Monday for KSZ069>072-093>096- 098>100. && SHORT TERM...KMB LONG TERM...KMB AVIATION...KED FIRE WEATHER...KMB
Hazardous weather outlook, Feb 26, 8:31 PM CST, 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 831 PM CST Sun Feb 26 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 831 PM CST Sun Feb 26 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A line of strong to severe thunderstorms will continue to move east-northeast across south central and southeast Kansas late this evening. The main threats will be damaging wind gusts of 65 to 80 mph. A brief tornado is possible along the leading edge of the line of storms. Dime to quarter size hail is also possible late this evening. The line of storms is expected to clear southeast Kansas shortly after midnight. Strong, non-thunderstorm winds with gusts to 50 mph are expected to expand across central and south central Kansas late tonight and continue through tomorrow morning. See the latest wind advisory for details. Very high fire danger is possible area wide late tonight through early tomorrow morning due to strong winds behind the storm system. Any rainfall that falls late this evening and tonight will limit the fire threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday A line of severe thunderstorms will be coming to and end early Monday morning across far southeast Kansas. The main threats will be severe to significant wind gusts of 65 to 80mph. Isolated stronger wind gusts possible along with dime to quarter sized hail. A brief tornado or two will be possible along the leading edge of the line of severe storms. Strong, non-thunderstorm winds are expected to across central, south central, and southeast Kansas early Monday. Wind gusts up to 50 mph possible. See the latest wind advisory for details. Very high fire danger is possible area wide early Monday morning through Monday afternoon due to strong winds behind the exiting storm system. Any rainfall that falls Sunday night will limit the fire threat Monday. Very high fire danger will be possible across southeast Kansas for a few hours Tuesday afternoon. There is a chance for a snow showers Thursday morning through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Feb 26, 7:00 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
700 PM CST Sun Feb 26 2023
KSZ032-047-270130-
Russell KS-Barton KS-
700 PM CST Sun Feb 26 2023
...Strong thunderstorms will impact portions of Russell and Barton
Counties through 730 PM CST...
At 700 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pfeifer to near Larned. Movement was
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill,
Paradise, Galatia, Susank, Waldo, Great Bend Airport and Russell
Airport.
This includes Interstate 70 between Mile Markers 176 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3912 9904 3913 9849 3827 9848 3826 9903
TIME...MOT...LOC 0100Z 243DEG 39KT 3868 9909 3817 9902
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BUTLERSpecial weather statement, Feb 26, 8:16 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
816 PM CST Sun Feb 26 2023
KSZ050-051-067-270245-
Reno KS-Rice KS-McPherson KS-
816 PM CST Sun Feb 26 2023
...A strong thunderstorm will impact portions of southwestern
McPherson, northwestern Reno and eastern Rice Counties through 845 PM
CST...
At 815 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Nickerson, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hutchinson, Lyons, Sterling, Inman, Nickerson, Little River,
Partridge, Windom and Willowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CST for
central and south central Kansas.
&&
LAT...LON 3795 9807 3809 9836 3852 9812 3831 9768
TIME...MOT...LOC 0215Z 221DEG 42KT 3807 9815
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BUTLERSpecial weather statement, Feb 26, 8:23 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
823 PM CST Sun Feb 26 2023
KSZ067-082-270300-
Reno KS-Kingman KS-
823 PM CST Sun Feb 26 2023
...Strong thunderstorms will impact portions of southern Reno and
Kingman Counties through 900 PM CST...
At 823 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Abbyville to Nashville. Movement was east
at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Haven, Pretty Prairie,
Norwich, Arlington, Partridge, Abbyville, Nashville, Yoder, Murdock,
Waterloo, Willowdale, Zenda, Spivey, Langdon, Cleveland, Penalosa and
Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CST for
south central Kansas.
&&
LAT...LON 3739 9846 3748 9847 3801 9829 3800 9807
3810 9770 3775 9770 3773 9781 3739 9781
TIME...MOT...LOC 0223Z 249DEG 42KT 3798 9817 3744 9842
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BUTLERSpecial weather statement, Feb 26, 8:29 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
829 PM CST Sun Feb 26 2023
KSZ052-068-069-270300-
Butler KS-Harvey KS-Marion KS-
829 PM CST Sun Feb 26 2023
...Strong thunderstorms will impact portions of eastern Harvey,
northwestern Butler and Marion Counties through 900 PM CST...
At 829 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tampa to near Whitewater. Movement was
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hillsboro, Marion, Peabody, Whitewater, Florence, Walton, Elbing,
Burns, Lincolnville, Ramona, Durham, Tampa, Lost Springs, Newton
Airport, Marion Lake and Pilsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CST for
south central, central and east central Kansas.
&&
LAT...LON 3852 9693 3852 9683 3835 9683 3835 9684
3809 9684 3809 9682 3796 9682 3792 9728
3861 9727 3861 9693
TIME...MOT...LOC 0229Z 242DEG 36KT 3858 9720 3793 9715
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BUTLERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 7:00 PM CST | Special Weather Statement | ICT | Barton, Russell | 30 min |
| Feb 26, 7:49 PM CST | Severe Thunderstorm Warning | ICT | Reno | 26 min |
| Feb 26, 8:16 PM CST | Special Weather Statement | ICT | Rice | 29 min |
| Feb 26, 8:23 PM CST | Special Weather Statement | ICT | Kingman, Reno | 37 min |
| Feb 26, 8:29 PM CST | Special Weather Statement | ICT | Marion | 31 min |
| Feb 26, 8:30 PM CST | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| Feb 26, 8:55 PM CST | Special Weather Statement | ICT | Chase | 35 min |
| Feb 26, 9:09 PM CST | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 42 min |
| Feb 26, 9:13 PM CST | Severe Thunderstorm Warning | ICT | Harper, Sumner | 62 min |
| Feb 26, 9:33 PM CST | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick, Sumner | 57 min |
| Feb 26, 9:40 PM CST | Tornado Warning | ICT | Sumner | 20 min |
| Feb 26, 9:58 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Sumner | 77 min |
| Feb 26, 10:12 PM CST | Tornado Warning | ICT | Butler | 18 min |
| Feb 26, 11:02 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson | 58 min |
| Feb 26, 11:57 PM CST | Special Weather Statement | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 63 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.